Kansas, 2005

Flash Flood in Kansas, June 12, 2005

June 12, 2005 · NWS ICT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 12, 2:16 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 2:16 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN JUN 12 2005

.DISCUSSION...
FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL
TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING.

OVERNIGHT:
SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM
THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY
TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA.
THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE
THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES
FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO
SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE
ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD
GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE
IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL
DEFINITELY HAVE THAT POTENTIAL.

MONDAY:
THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED
SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE
BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST
KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST
KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL
THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE
BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END.

TUESDAY THROUGH WEDNESDAY:
UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT
IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES.

THURSDAY:
MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH
THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH
CENTRAL AND CENTRAL KANSAS.

FRIDAY THROUGH SUNDAY:
FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF
THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS,
THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE
SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS
THE REASON FOR KEEPING THINGS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  86  62  87 /  70  40  10  10
HUTCHINSON      65  85  60  87 /  70  30  10  10
NEWTON          65  85  61  87 /  70  40  10  10
ELDORADO        66  85  62  87 /  70  40  10  10
WINFIELD-KWLD   66  87  63  88 /  70  40  10  10
RUSSELL         62  81  57  84 /  70  20   5  10
GREAT BEND      62  83  57  86 /  70  20   5  10
SALINA          64  84  59  85 /  70  30   5  10
MCPHERSON       65  84  60  87 /  70  30  10  10
COFFEYVILLE     67  85  64  87 /  70  40  10  10
CHANUTE         67  84  64  87 /  70  40  10  10
IOLA            67  84  64  87 /  70  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL NOON CDT MONDAY
FOR THE FOLLOWING ZONES...ALLEN...CHAUTAUQUA...ELK...GREENWOOD...
LABETTE...MONTGOMERY...NEOSHO...WILSON...AND WOODSON.

FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY
FOR THE FOLLOWING ZONES...BARTON...BUTLER...CHASE...COWLEY...
ELLSWORTH...HARPER...HARVEY...KINGMAN...LINCOLN...MARION...
MCPHERSON...RENO...RICE...RUSSELL...SALINE...SEDGWICK...AND
SUMNER.

&&

ELDER/
Hazardous weather outlook, Jun 12, 3:35 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUN 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
558 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA
TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL AND HEAVY
RAIN WILL BE POSSIBLE THIS EVENING, GENERALLY ACROSS SOUTHEAST
KANSAS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY, MORE HEAVY RAINFALL IS EXPECTED, WHICH WILL ONLY
AGGRAVATE ONGOING FLOODING CONCERNS. CONSEQUENTLY, A FLOOD WATCH
REMAINS IN EFFECT UNTIL 7 AM MONDAY. FURTHERMORE, NUMEROUS RIVERS
ACROSS THE AREA ARE ABOVE FLOOD STAGE, OR FORECASTED TO RISE ABOVE
FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY
AFTERNOON AND A FLOOD WATCH CONTINUES FOR THAT AREA UNTIL NOON. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON
MONDAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MAINLY OVER CENTRAL
AND SOUTH CENTRAL KANSAS WEDNESDAY NIGHT AND THURSDAY. A THIS POINT
IN TIME, THESE STORM CHANCES DO NOT LOOK TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN SOUTHEAST
KANSAS. OTHERWISE, FLOODING IS POSSIBLE THROUGH ALL THE AREA AND ANY
REPORTS ON THAT IS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ELDER

In the hours before

Special weather statement, Jun 12, 3:18 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT SUN JUN 12 2005

KSZ072-096-122215-
ALLEN-NEOSHO-
418 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
NEOSHO FALLS TO 5 MILES WEST OF THAYER...AND MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 12, 3:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SUN JUN 12 2005

KSZ100-122245-
LABETTE-
452 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
GALESBURG TO COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

SEDLOCK
Special weather statement, Jun 12, 4:05 PM CST, 2 hours 55 minutes before
KSZ052-053-068>072-083-092>096-098>100-122225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT SUN JUN 12 2005

...SEVERE WEATHER WATCH UPDATE MESSAGE...

TORNADO WATCH NUMBER 465 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST
KANSAS,

BUTLER, CHASE, COWLEY, HARVEY, MARION, SEDGWICK AND
SUMNER, AND GREENWOOD.

TORNADO WATCH NUMBER 465 REMAINS IN EFFECT UNTIL
10 PM CDT, FOR THE FOLLOWING COUNTIES IN SOUTHEAST
KANSAS,

ALLEN, NEOSHO, WOODSON, WILSON, MONTGOMERY, ELK,
CHAUTAUQUA, AND LABETTE.

KED
Special weather statement, Jun 12, 4:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SUN JUN 12 2005

KSZ094-095-098-099-122330-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
529 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS MONTGOMERY COUNTY AND
NORTHEAST OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 12, 4:53 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT SUN JUN 12 2005

KSZ096-100-130000-
LABETTE-NEOSHO-
553 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS MONTGOMERY COUNTY AND
NORTHEAST OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 12, 6:18 PM CST, 42 minutes before
KSZ071-072-094>096-098>100-130032-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SUN JUN 12 2005

...SEVERE WEATHER WATCH UPDATE MESSAGE...

TORNADO WATCH NUMBER 465 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTHEAST KANSAS,

ALLEN, NEOSHO, WOODSON, WILSON, MONTGOMERY, ELK,
CHAUTAUQUA, AND LABETTE.

NO COUNTIES IN THE WICHITA FORECAST AREA OF
RESPONSIBILITY REMAIN IN THIS WATCH.

KED

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chase

When
June 12, 7:00 PM CST to 10:00 PM CST
Where
Chase County, 5 mi W of Cottonwood Falls
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -96.633

Water was reported to be covering the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456209.